Mississippi, 2016

Drought in Mississippi, September 1 to 30, 2016

September 1 to 30, 2016 · NWS MEG · 8 events in 8 counties and zones

Abnormally dry weather during the month of September continued moderate(D2) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry weather during the month of September continued moderate(D2) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions. The drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 31, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 31, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1136 PM CDT WED AUG 31 2016

.DISCUSSION...
Updated for 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 926 PM CDT WED AUG 31 2016/

UPDATE...Evening Update.

Removed pops for the remainder of the night. Temperatures look on
track.  No significant changes needed.

&&

.PREV DISCUSSION... /issued 302 PM CDT WED AUG 31 2016/

.DISCUSSION...

Currently...Hot and humid weather continues across the Mid-South
with temperatures in the lower to mid 90s and dewpoints mainly in
the lower 70s, a little lower over NE Mississippi. Surface
heating combined with humid conditions is resulting in isolated
showers and thunderstorms across the Mid-South this afternoon.
Most of this activity will dissipate with loss of heating this
evening.

Upper level high pressure will gradually weaken across the region
as a cold front pushes south across the area on Thursday. Not much
surface convergence along the front and the upper support is weak
so at best expect isolated showers and thunderstorms along and a
ahead of the front and that may be a stretch. Drier and cooler
air will start filtering into the area on a northerly breeze.
Highs will range from the lower to mid 80s along the KY/MO
borders to lower 90s south of Tupelo. Dewpoints will start
dropping into the 60s.

As T.S. Hermine impacts Florida and parts of SE U.S. high pressure
will continue to build into the Mid-South. A dry and relatively
cool airmass will settle in for the end of the week into the
holiday weekend. Friday will be the coolest day with highs in the
mid 80s with some lows in the upper 50s by Saturday morning.
Expect a gradual warm up during the weekend though humidity levels
will remain comfortable.

Surface high pressure will start to move east with upper level
ridging starting to rebuild over the area next week. As a result
expect a return to typical summertime weather. Humidity levels
will start to increase with the possibility of a few showers and
thunderstorms by Tuesday.

SJM

&&

.AVIATION...
06z TAFs

VFR to start...but confidence is still strong that an MVFR cig
will develop near sunrise...or shortly there after for all
locations except TUP. Light showers will also be in vicinity as
a weak cold front pushes south. Light north/northeast winds will
increase to 8-12 kts...with a few higher gusts at MEM and TUP.

JAB

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 31, 8:26 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
926 PM CDT WED AUG 31 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020430-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
926 PM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Panola

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Panola forecast zone
Reported by
Drought Monitor
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continue.

Drought, Lafayette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
34.357, -89.485 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continue.

Drought, Tallahatchie

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tallahatchie forecast zone
Reported by
Drought Monitor
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continue.

Drought, Yalobusha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Yalobusha forecast zone
Reported by
Drought Monitor
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continue.

Drought, Lee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continue.

Drought, Itawamba

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Itawamba forecast zone
Reported by
Drought Monitor
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continue.

Drought, Chickasaw

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continue.

Drought, Monroe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continue.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661820, 661821, 661822, 661823, 661824, 661825, 661826, 661827.